Vision and Eye Problems

0
34


Though not a common side effect, breast cancer treatment may affect your eyes, including your vision.

Eye problems may include:

  • red, itchy, or dry eyes
  • watery eyes
  • conjunctivitis (pink eye)
  • blurry or double vision
  • seeing dark spots

Breast cancer treatments that may cause eye problems are:

  • chemotherapy:
    • fluorouracil (also called 5-fluorouracil or 5-FU; brand name: Adrucil)
    • Ixempra (chemical name: ixabepilone
    • Taxotere (chemical name: docetaxel)
  • some hormonal therapies:
    • Aromasin (chemical name: exemestane)
    • Evista (chemical name: raloxifene)
    • Fareston (chemical name: toremifene)
    • tamoxifen
  • Avastin (chemical name: bevacizumab), a targeted therapy
  • Zometa (chemical name: zoledronic acid) and Reclast (a different formulation of zoledronic acid), bone-strengthening medications known as bisphosphonates

Some pain medications also can cause eye problems.

Managing eye problems

If you have vision problems, it can be a sign of a more serious medical condition. Call your doctor right away if you notice that you’re having trouble seeing or if your vision changes.

If your eyes are dry, red, or itchy:

  • Try to blink frequently, especially if you spend long hours looking at a computer screen. This can help lubricate your eyes.
  • Ask your doctor if artificial tears or eye drops would help soothe your eyes.
  • Consider wearing your glasses instead of contact lenses — not wearing contact lenses may help ease eye irritation.

To help reduce your risk of getting pink eye or another eye infection:

  • Avoid rubbing your eyes — you could spread germs into your eye or make any irritation worse.
  • Wash your hands before you touch your eyes.

Join the Conversation